ACLS REVISION: Post ROSC Care

Once we’ve achieved ROSC our job is not over. Good post-arrest care involves maintaining blood pressure and cerebral perfusion, adequate sedation, cooling and preventing hyperthermia, considering antiarrhythmic medications, optimization of tissue oxygen delivery while avoiding hyperoxia, getting patients to PCI who need it, and looking for and treating the underlying cause.

2018 Bradycardia Clinical Guidelines

Colours correspond to Class of Recommendation.
*Atropine should not be given in patients after heart transplant.
†In patients with drug toxicity and severe symptoms, preparation for pacing should proceed simultaneously with pharmacologic treatment of drug toxicity.
AADs indicates antiarrhythmic drugs; AV, atrioventricular;BB, beta blocker; CCB, calcium channel blocker; COR, Class of Recommendation;ECG, electrocardiographic; H+P, history and physical examination; IMI, inferior myocardial infarction; IV, intravenous; PM, pacemaker; S/P, status post; and VS, vital signs.

Acute MI

  • Autonomic derangements during an acute MI are common, and small case series suggest that atropine can be used to increase heart rate. Atropine appears to be safe in those patients with atrioventricular  nodal block in the absence of infranodal  conduction system disease.
  • In contrast, it is important to recognize that the use of atropine in patients with infranodal  conduction disease or block can be associated with exacerbation of block and is potentially of harm. Aminophylline/theophylline has also been examined in this setting, and in the context of very limited data appears likely to be safe if atropine is ineffective. The methylxanthines theophylline and aminophylline (a theophylline derivative) exert positive chronotropic effects on the heart, likely mediated by inhibition of the suppressive effects of adenosine on the sinoatrial node.
  • Given that the natural course of a MI with conduction system abnormalities is frequently associated with recovery of conduction – early and unnecessary pacing should be avoided.

T-Waves

  • Hyperacute T-waves are often the first manifestation of complete vessel occlusion; they are wide, bulky and prominent.
  • Hyperacute T-waves are not necessarily tall, and small T-waves can still be hyperacute when paired with a low-amplitude QRS complex.
  • De Winter T-waves represent LAD occlusion (a STEMI equivalent) requiring immediate revascularization.
  • Previously inverted T-waves can appear normal and upright in the setting of acute vessel occlusion. This is known as pseudonormalization.
  • The tall T-waves associated with hyperkalemia are sharp, pointy, symmetric, and have a narrow base.
  • When in doubt, get serial ECGs (every 15 minutes) and use adjunctive information.

 

Heart Blocks: A Primer

  • Heart blocks can be a sign of underlying pathology such as MI, Lyme disease, myocarditis, structural heart disease, pulmonary embolism, autoimmune disease, electrolyte disturbances, medication side effects, Lenegre’s or Lev’s disease, increased vagal tone, or could be a normal variant.
  • Treatment with Atropine is indicated in bradycardic, symptomatic and/or unstable patients with a 1st or 2nd-degree Mobitz type 1 AV block. It is unlikely to be effective in high-grade blocks as the block is usually below the AV node. Atropine can still be used as a temporizing measure while setting up for transcutaneous pacing and/or transvenous pacemaker placement in high-grade blocks
  • Take the QUIZ